ArticleCureus2026
A Small Dose With Large Movements: Suspected Gabapentin-Associated Mixed Hyperkinetic Movement Disorder in End-Stage Renal Disease: A Case Report.
Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
8 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Gabapentin is eliminated almost entirely by the kidneys, and markedly reduced clearance in end-stage renal disease (ESRD) can predispose patients to neurotoxicity. Myoclonus is the most frequently reported gabapentin-associated movement disorder, whereas choreiform and other dyskinetic phenotypes are less common. We present a 77-year-old Hispanic man with ESRD, hypertension, diabetes mellitus with neuropathic pain, and macrocytic anemia who presented to the emergency department for generalized weakness, not for an abnormal movement complaint. Collateral history subsequently established approximately two months of gabapentin exposure at 100 mg by mouth twice daily and approximately one month of new involuntary movements. Examination after transient lorazepam-related somnolence revealed repeated bilateral upper-extremity and truncal jerks with a slower back-and-forth truncal sway, preserved cranial nerve function, 5/5 strength, and no focal neurologic deficit. Because the contemporaneous description repeatedly used the terms "jerking" and "rhythmic," the available phenomenology was more compatible with prominent myoclonic activity than with definitive chorea, which is characteristically irregular and non-rhythmic; a mixed hyperkinetic movement disorder is therefore the most defensible descriptive classification. Gabapentin was discontinued, and the abnormal movements and altered affect resolved within approximately 48 hours. The available source record confirms ESRD and a right upper-extremity arteriovenous (AV) fistula but does not preserve the maintenance hemodialysis schedule, timing of the last treatment, whether hemodialysis occurred during recovery, serum gabapentin concentration, or the complete contemporaneous metabolic panel. Accordingly, the clinical course supports suspected gabapentin-associated neurotoxicity but does not establish causality or exclude dialysis-related drug removal or another metabolic contributor. This case emphasizes careful medication reconciliation, renal- and dialysis-specific dosing, descriptive movement phenomenology, and cautious causal attribution in patients with kidney failure who develop new hyperkinetic movements.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.